Advertisement

Improved Rounding Techniques for the MAX 2-SAT and MAX DI-CUT Problems

  • Michael Lewin
  • Dror Livnat
  • Uri Zwick
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 2337)

Abstract

Improving and extending recent results of Matuura and Matsui, and less recent results of Feige and Goemans, we obtain improved approximation algorithms for the MAX 2-SAT and MAX DI-CUT problems. These approximation algorithms start by solving semidefinite programming relaxations of these problems. They then rotate the solution obtained, as suggested by Feige and Goemans. Finally, they round the rotated vectors using random hyperplanes chosen according to skewed distributions. The performance ratio obtained by the MAX 2-SAT algorithm is at least 0.940, while that obtained by the MAX DI-CUT algorithm is at least 0.874. We show that these are essentially the best performance ratios that can be achieved using any combination of prerounding rotations and skewed distributions of hyperplanes, and even using more general families of rounding procedures. The performance ratio obtained for the MAX 2-SAT problem is fairly close to the inapproximability bound of about 0.954 obtained by Håstad. The performance ratio obtained for the MAX DI-CUT problem is very close to the performance ratio of about 0.878 obtained by Goemans and Williamson for the MAX CUT problem.

Keywords

Approximation Algorithm Performance Ratio Good Algorithm Standard Normal Variable Rotation Function 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    N. Alon and B. Sudakov. Bipartite subgraphs and the smallest eigenvalue. Combinatorics, Probability & Computing, 9:1–12, 2000.MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    N. Alon, B. Sudakov, and U. Zwick. Constructing worst case instances for semidefinite programming based approximation algorithms. SIAM Journal on Discrete Mathematics, 15:58–72, 2002.MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    U. Feige and M.X. Goemans. Approximating the value of two prover proof systems, with applications to MAX-2SAT and MAX-DICUT. In Proceedings of the 3rd Israel Symposium on Theory and Computing Systems, Tel Aviv, Israel, pages 182–189, 1995.Google Scholar
  4. 4.
    U. Feige and M. Langberg. The RPR2 rounding technique for semidefinite programs. In Proceedings of the 28th International Colloquium on Automata, Languages and Programming, Crete, Greece, pages 213–224, 2001.Google Scholar
  5. 5.
    M.X. Goemans and D.P. Williamson. Improved approximation algorithms for maximum cut and satisfiability problems using semidefinite programming. Journal of the ACM, 42:1115–1145, 1995.MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    J. Håstad. Some optimal inapproximability results. In Proceedings of the 29th Annual ACM Symposium on Theory of Computing, El Paso, Texas, pages 1–10, 1997. Full version available as E-CCC Report number TR97-037.Google Scholar
  7. 7.
    H. Karloff. How good is the Goemans-Williamson MAX CUT algorithm? SIAM Journal on Computing, 29:336–350, 1999.MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    S. Matuura and T. Matsui. 0.863-approximation algorithm for MAX DICUT. In Approximation, Randomization and Combinatorial Optimization: Algorithms and Techniques, Proceedongs of APPROX-RANDOM’01, Berkeley, California, pages 138–146, 2001.Google Scholar
  9. 9.
    S. Matuura and T. Matsui. 0.935-approximation randomized algorithm for MAX 2SAT and its derandomization. Technical Report METR 2001-03, Department of Mathematical Engineering and Information Physics, the University of Tokyo, Japan, September 2001.Google Scholar
  10. 10.
    S. Mahajan and H. Ramesh. Derandomizing approximation algorithms based on semidefinite programming. SIAM Journal on Computing, 28:1641–1663, 1999.MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    L. Trevisan, G.B. Sorkin, M. Sudan, and D.P. Williamson. Gadgets, approximation, and linear programming. SIAM Journal on Computing, 29:2074–2097, 2000.MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    U. Zwick. Analyzing the MAX 2-SAT and MAX DI-CUT approximation algorithms of Feige and Goemans. Submitted for publication, 2000.Google Scholar
  13. 13.
    U. Zwick. Computer assisted proof of optimal approximability results. In Proceedings of the 13th Annual ACM-SIAM Symposium on Discrete Algorithms, San Francisco, California, pages 496–505, 2002.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2002

Authors and Affiliations

  • Michael Lewin
    • 1
  • Dror Livnat
    • 1
  • Uri Zwick
    • 1
  1. 1.School of Computer ScienceTel-Aviv UniversityTel-AvivIsrael

Personalised recommendations